Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 69, NWS Midland/Odessa, TX

August 30, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2003, 11:45 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 11:45 PM CDT (04:45 UTC)
Expired
Aug 31, 2003, 2:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 235 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 310449
FFWMAF
TXC043-310745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1145 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 AM CDT

* AT 1145 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAINFALL WAS OCCURRING BETWEEN ALPINE AND ALTUDA...12 MILES WEST
  OF MARATHON...AND EAST OF MARATHON ALONG HIGHWAY 90.  MOVEMENT WAS
  SLOWLY SOUTH.

* SOME LOCATIONS AFFECTED INCLUDE...
  ALPINE...ALTUDA...MARATHON...U.S. HIGHWAYS 349 AND 90 EAST OF MARATHON 

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3024 10377 2970 10376 2966 10307 2991 10241
          3063 10345 3042 10376

$$
1 follow-up statement
000 
WGUS74 KMAF 310641
FFSMAF
TXC043-310745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 AM CDT SUN AUG 31 2003

...A FLASH FLOOD WARNING CONTINUES FOR BREWSTER COUNTY UNTIL 245 AM
CDT...

AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT VERY HEAVY RAINFALL OVER NORTHERN BREWSTER COUNTY...MOVING 
SOUTH AT 15 MPH. 

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3058 10345 3036 10373 2945 10371 2933 10308
          3005 10264

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:53 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Aug 30, 2:53 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT SAT AUG 30 2003

.SHORT TERM...
SURFACE COLD FRONT NOW LOCATED FROM NEAR TATUM NORTHEAST ACROSS THE
SOUTH PLAINS AND IS MOVING SOUTH AT ABOUT 10 TO 15 MPH. WINDS ACROSS
THE BASIN HAVE BEEN ALL OVER THE PLACE GIVEN THE VERITABLE PLETHORA
OF OUTFLOW BOUNDARIES.  AS SUCH THERES NOT A GOOD FEELING AS TO
WHERE CONVECTION WILL FOCUS...BUT THE BEST GUESS WE HAVE IS ACROSS
THE EASTERN BASIN NORTH INTO THE WESTERN LOW ROLLING PLAINS.  THESE
AREAS HAVE RECEIVED SUBSTANTIAL RAINS OVER THE PAST 24 HOURS...AND
ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING PROBLEMS...
PARTICULARLY ALONG THE I-20 CORRIDOR FROM MIDLAND NORTHEAST TO
COLORADO CITY.  AS SUCH...WE WILL MAINTAIN THE FLASH FLOOD WATCH FOR
ALL COUNTIES SAVE PECOS COUNTY.  THE HIGHEST POPS OVERNIGHT WILL BE
ACROSS EASTERN ZONES...WHERE LIKELY TO CATEGORICAL POPS ARE
JUSTIFIED...WITH POPS RAMPING TO CHANCE ACROSS THE WESTERN ZONES.
MVFR CIGS SHOULD DEVELOP AND COVER MUCH OF THE AREA LATER THIS
EVENING...AND WITH THIS MOIST AND COOL AIRMASS...FIRE WEATHER
CONCERNS ARE NONEXISTENT.

&&

.LONG TERM...
BY 12Z THE PRIMARY PUSH OF SURFACE RIDGING WILL BE MAKING ITS WAY
SOUTH ACROSS THE FA. WITH THE AREA OF BEST LIFT/FORCING ALONG AND
NORTH OF THE FRONTAL BOUNDARY...THE FOCUS FOR PRECIPITATION WILL
SHIFT SOUTH AND EAST WITH TIME THROUGH THE DAY. EXPECT CAA AND CLOUD
COVER TO RESULT IN COOL AFTERNOON MAXIMA...UPPER 70S ACROSS THE
CENTRAL BASIN.

MID/UPPER HEIGHTS WILL BEGIN TO SLOWLY BUILD ACROSS THE AREA BY
MONDAY AS A RIDGE BECOMES ESTABLISHED OVER THE SOUTHWEST U.S. A
SLIGHT CHANCE OF RAIN MAY CONTINUE ACROSS THE SOUTHERN ZONES AND THE
BIG BEND MONDAY AS THE REMNANTS OF THE FRONTAL BOUNDARY LINGERS IN
THE VICINITY OF THE MOUNTAINS. OTHERWISE EXPECT DRY AND MILD
CONDITIONS THROUGH THE FORECAST PERIOD. THIS AS THE RIDGE/WEST
TROUGH/EAST PATTERN SLOWLY AMPLIFIES THROUGH MID WEEK AND GENERALLY
PROMOTES CONTINUED SURFACE RIDGING ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 63 79 61 84 / 70 20 00 00
CNM 62 83 59 86 / 40 10 00 00
MRF 59 75 56 78 / 40 40 20 20
FST 63 79 61 83 / 60 40 10 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT EASTERN AND CENTRAL PERMIAN BASIN
     AND THE WESTERN LOW ROLLING PLAINS.
NM...NONE.

&&

70/LINDLEY
Hazardous weather outlook, Aug 30, 3:00 PM CDT, 8 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THE COMBINATION OF A MOIST AND UNSTABLE AIRMASS AND A SOUTHWARD
MOVING COLD FRONT WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
OVERNIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE GROUND IS NEARLY SATURATED ACROSS MUCH OF THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS FROM HEAVY RAINFALL FRIDAY NIGHT AND
SATURDAY MORNING...AND ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING
OF LOW LYING AREAS.  A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT
ALONG AND EAST OF A LAMESA...ODESSA...TO CRANE LINE.

IN ADDITION TO THE THREAT OF HEAVY RAINFALL...THUNDERSTORMS OVERNIGHT
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND
WIND GUSTS NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:54 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 30, 9:36 PM CDTFlash Flood WarningMAFCrane, Ward3 hr
Aug 30, 10:32 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 30, 11:16 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 30, 11:27 PM CDTFlash Flood WarningMAFBorden3 hr
Aug 30, 11:39 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 31, 1:18 AM CDTFlash Flood WarningMAFPecos5 hr
Aug 31, 1:27 AM CDTFlash Flood WarningMAFMitchell3 hr
Aug 31, 2:44 AM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.